MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INCORPORATED NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 5962294
Medical Device Problem Codes Fracture (1260); Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned confirming the alleged complaint.Review of the reported information provided as well as review of previous similar events suggests the damage observed is consistent with incorrect engagement rotation.A review of the manufacturing history found no material nonconformance, no manufacturing error, nor discrepancies with respect to material type, treatments or dimension that may have caused or contributed to this event.Parts met acceptance criteria upon release.No additional investigation can be completed at this time, label review: "once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over compressing may result in implant stripping." "upon final confirmation that implant is at desired height, use the core lock screw driver to lock the construct into place.Engage the core lock screw driver onto the set screw of the core and rotate clockwise until the driver breaks away.It will torque off at 10 in.-lb.(figs.39-41)." "should implant removal be required, unlock the set screw with the set screw driver, and turn the set screw approximately â½ turn counterclockwise (fig.43).Note: only a â½ turn is required to release the set screw.If backed out too far, the set screw may prevent the inserter from properly re-engaging the core.".
 
Event or Problem Description
On (b)(6) 2023 a patient underwent a vertebral body replacement procedure on unknown levels of the spine.During the procedure a thread became stuck so when expanding the tooth on the ring was fractured.All fractured portions were removed from the patient and a second implant was utilized.The surgery was completed without any adverse consequences to the patient.
 
Additional Manufacturer Narrative
The device was received per rma and the complaint was not confirmed as failed to distract but rather the lock screw was engaged prior to the attempted expansion.The device was examined and contact damage was identified on each tooth varying from light to sever contact damage.The lock screw weld was broken, and the lock screw was deployed with force locking the core from expanding.Also noted the lock screw compression/contact marks were identified in two different location on the center core threaded shaft with drag marks identified indicating the device was locked and manipulated after locking.The device was then attached to an inserter and was confirmed locked in a 3/4 expansion and unable to expand or retract.The lock screw was released and removed and the inserter reattached and easily traversed through the entire range of expansion without difficulty.The observed damage and functionality is consistent with the lock screw deployment prior to the expansion process, which restricted the device from expanding or retracting and created minor damage.No further investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "pre-operative warnings 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur." ".Warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Step 4 implant expansion: spin the teardrop handle clockwise to expand the implant (fig.14).Monitor implant expansion under fluoroscopy (fig.14a) and note when the implant has reached full expansion.This also may be monitored by following the translation of the threads of the inner core as they advance upward through the central aperture of the outer core.Once all of the threads have advanced to the top of the central aperture, the implant has likely reached maximum expansion.A positive stop will be felt when the core is fully expanded.In collapsed spaces or for increased control during implant expansion, attach the counter-torque handle onto the inserter (fig.15).Note: once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over-compressing may result in implant stripping." ".Once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over compressing may result in implant stripping." ".Upon final confirmation that implant is at desired height, use the core lock screwdriver to lock the construct into place.Engage the core lock screwdriver onto the set screw of the core and rotate clockwise until the driver breaks away.It will torque off at 10 in.-lb.(figs.39-41) ¿" ".Should implant removal be required, unlock the set screw with the set screwdriver, and turn the set screw approximately a ½ turn counterclockwise (fig.43).Note: only a ½ turn is required to release the set screw.If backed out too far, the set screw may prevent the inserter from properly re-engaging the core." 9500968 c new or updated information located on sections b4,d1, d9, d10, g3, g4, g6, h1, h2, h3, h6 and h10.
 
Event or Problem Description
New and corrected information listed on h10.

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key16437552
Report Number2031966-2023-00032
Device Sequence Number3151138
Product Code MQP
UDI-Device Identifier00887517269935
UDI-Public887517269935
Combination Product (Y/N)N
Initial Reporter CountryLO
PMA/510(K) Number
K193506
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/25/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5962294
Device Lot NumberST137162
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2023
Supplement Date Received by Manufacturer08/24/2023
Initial Report FDA Received Date02/24/2023
Supplement Report FDA Received Date08/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5961200 INSERTER; LOCK SCREW DRIVER
Patient SexPrefer Not To Disclose